International Journal of Mathematics and Mathematical Sciences

International Journal of Mathematics and Mathematical Sciences / 2014 / Article

Research Article | Open Access

Volume 2014 |Article ID 738948 | 6 pages | https://doi.org/10.1155/2014/738948

Proof of Some Conjectures of Melham Using Ramanujan's Formula

Academic Editor: Wolfgang zu Castell
Received05 Feb 2014
Accepted16 Jun 2014
Published10 Jul 2014

Abstract

We employ Ramanujan's formula to prove three conjectures of R. S. Melham on representation of an integer as sums of polygonal numbers.

1. Introduction

Jacobi’s classical two-square theorem is as follows.

Theorem 1 (see [1]). Let denote the number of representations of as a sum of two squares, counting order and sign, and let denote the number of positive divisors of congruent to modulo . Then

The above theorem can also be recasted in terms of Lambert series as Similar representation theorems involving squares and triangular numbers were found by Dirichlet [2], Lorenz [3], Legendre [4], and Berndt [5]. For example, the following two theorems are due to Lorenz and Ramanujan, respectively.

Theorem 2 (see [3]). Let denote the number of representations of as a sum of times a square and times a square. Then

Theorem 3 (see [5]). Let denote the number of representations of as a sum of times a triangular number and times a triangular number. Then

Hirschhorn [6, 7] obtained forty-five similar identities (including those obtained by Legendre and Ramanujan) involving squares, triangular numbers, pentagonal numbers, and octagonal numbers employing dissection of the -series representations of the identities obtained by Jacobi, Dirichlet, and Lorenz. In [8], Baruah and the author obtained twenty-five more such identities involving squares, triangular numbers, pentagonal numbers, heptagonal numbers, octagonal numbers, decagonal numbers, hendecagonal numbers, dodecagonal numbers, and octadecagonal numbers. More works on this topic have been done in [911]. In [11], Melham presented 21 conjectured analogues of Jacobi’s two-square theorem which are verified using computer algorithms. In [12], Toh offered a uniform approach to prove these conjectures using known formulae for . In this paper, we show that some of these conjectures can also be proved by using Ramanujan’s famous formula. We prove three conjectures enlisted in the following theorem which have appeared as , , and , respectively, in [11].

Theorem 4. Consider

The next section of this paper is devoted to notations, definitions, and preliminary results.

2. Notations and Preliminary Results

Ramanujan’s general theta-function is defined by [5, page 34, (18.1)] Jacobi’s famous triple product identity takes the simple form [5, page 35, Entry 19] where, here and throughout the paper, for ,

We also use the following notation for the sake of brevity of expressions: One important special case of is where the product representations in (12) arise from (9).

From [5, page 46, Entry 30] we find that Also if , then [5, page 45, Entry 29]

We recall Ramanujan’s formula in the form [5, page 34, (17.6)] where

Finally, we note that

3. Proof of the Conjectures (5)–(7)

Proof of Conjecture (5). In view of (17), we rewrite (5) as
Replacing by and then setting , , and in (15), we have Expanding the -products on the left side of (19) and noting that , we obtain Also
Thus, from (20) and (21), we have Replacing by and then setting , , and in (15), and proceeding as in case of (22), we find that Multiplying (23) by and adding to (22), we obtain Setting and in (13), we find that Thus, (24) reduces to Now We have Similarly Hence from (27), (28), and (29) we have Using (30) in (26), we find that This completes the proof of (18).

Proof of Conjecture (6). In view of (17), we rewrite (6) as Replacing by and then setting , , and in (15), and proceeding as in case of (22), we find that
Replacing by and then setting , , and in (15), and proceeding in a way similar to obtaining (22), we have Multiplying (34) by and then adding to (33), we find that Setting , , , and in (14), we find that Using (36) in (35), we have Now Using (38) in (37), we have This completes the proof of (32).

Proof of Conjecture (7). In view of (17), we rewrite (7) as
Replacing by and then setting , , and in (15), and proceeding as in case of (22), we find that
Also, replacing by and then setting , , and in (15), and proceeding similar to (22), we obtain Multiplying (42) by and then adding to (41), we find that Setting , , , and in (14), we find that Hence, (43) reduces to Now Using (46) in (45), we have This completes the proof of (40).

4. Concluding Remarks

All conjectures in [11] can easily be reformulated as theta function identity using Ramanujan’s formula. However, these identities might be too complicated to actually have a proof.

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

References

  1. C. G. J. Jacobi, Fundamenta Nova Theoriae Functionum Ellipticarum, vol. 107 of Werke I 162-163; Letter to Legendre 9/9/1828, Werke I 424, 1829.
  2. P. G. L. Dirichlet, J. Math. 21 (1840) 3, 6; Werke 463, 466.
  3. L. Lorenz, “Bidrag til tallenes theori,” Tidsskrift for Mathematik, vol. 3, no. 1, pp. 97–114, 1871. View at: Google Scholar
  4. A. M. Legendre, Traité des Fonctions Elliptiques et des Intégrales Euleriennes, III, Huzard-Courcier, Paris, France, 1828.
  5. B. C. Berndt, Ramanujan's Notebooks, Part III, Springer, New York, NY, USA, 1991.
  6. M. D. Hirschhorn, “The number of representations of a number by various forms,” Discrete Mathematics, vol. 298, no. 1–3, pp. 205–211, 2005. View at: Publisher Site | Google Scholar | MathSciNet
  7. M. D. Hirschhorn, “The number of representation of a number by various forms involving triangles, squares, pentagons and octagons,” in Ramanujan Rediscovered, N. D. Baruah, B. C. Berndt, S. Cooper, T. Huber, and M. Schlosser, Eds., RMS Lecture Note Series, No. 14, pp. 113–124, Ramanujan Mathematical Society, 2010. View at: Google Scholar
  8. N. D. Baruah and B. K. Sarmah, “The number of representations of a number as sums of various polygonal numbers,” Integers, vol. 12, 2012. View at: Google Scholar
  9. H. Y. Lam, “The number of representations by sums of squares and triangular numbers,” Integers, vol. 7, article A28, 2007. View at: Google Scholar
  10. R. S. Melham, “Analogues of two classical theorems on the representations of a number,” Integers, vol. 8, article A51, 2008. View at: Google Scholar | MathSciNet
  11. R. S. Melham, “Analogues of Jacobi's two-square theorem: an informal account,” Integers, vol. 10, no. 1, pp. 83–100, 2010. View at: Publisher Site | Google Scholar | MathSciNet
  12. P. C. Toh, “On representations by figurate numbers: a uniform approach to the conjectures of Melham,” International Journal of Number Theory, vol. 9, no. 4, pp. 1055–1071, 2013. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2014 Bipul Kumar Sarmah. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

672 Views | 442 Downloads | 0 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19.